February  2017, 11(1): 203-220. doi: 10.3934/ipi.2017010

Variational source conditions and stability estimates for inverse electromagnetic medium scattering problems

Institute for Numerical and Applied Mathematics, University of Göttingen, Lotzestr. 16-18, D-37083 Göttingen, Germany

* Corresponding author: Frederic Weidling

Received  December 2015 Revised  November 2016 Published  January 2017

This paper is concerned with the inverse problem to recover the scalar, complex-valued refractive index of a medium from measurements of scattered time-harmonic electromagnetic waves at a fixed frequency. The main results are two variational source conditions for near and far field data, which imply logarithmic rates of convergence of regularization methods, in particular Tikhonov regularization, as the noise level tends to 0. Moreover, these variational source conditions imply conditional stability estimates which improve and complement known stability estimates in the literature.

Citation: Frederic Weidling, Thorsten Hohage. Variational source conditions and stability estimates for inverse electromagnetic medium scattering problems. Inverse Problems & Imaging, 2017, 11 (1) : 203-220. doi: 10.3934/ipi.2017010
References:
[1]

G. Alessandrini, Stable determination of conductivity by boundary measurements, Appl. Anal., 27 (1988), 153-172.  doi: 10.1080/00036818808839730.  Google Scholar

[2]

S. W. Anzengruber, B. Hofmann and R. Ramlau, On the interplay of basis smoothness and specific range conditions occurring in sparsity regularization, Inverse Problems 29 (2013), 125002, 21pp. doi: 10.1088/0266-5611/29/12/125002.  Google Scholar

[3]

M. Burger, J. Flemming and B. Hofmann, Convergence rates in $\ell^1$-regularization if the sparsity assumption fails, Inverse Problems 29 (2013), 025013, 16pp. doi: 10.1088/0266-5611/29/2/025013.  Google Scholar

[4]

A. -P. Calderón, On an inverse boundary value problem, in Seminar on Numerical Analysis and its Applications to Continuum Physics (Rio de Janeiro, 1980), Soc. Brasil. Mat. , Rio de Janeiro, 1980, 65-73. Google Scholar

[5]

P. Caro, Stable determination of the electromagnetic coefficients by boundary measurements, Inverse Problems 26 (2010), 105014, 25pp. doi: 10.1088/0266-5611/26/10/105014.  Google Scholar

[6]

D. Colton and R. Kress, Inverse Acoustic and Electromagnetic Scattering Theory vol. 93 of Applied Mathematical Sciences, 3rd edition, Springer, New York, 2013. doi: 10.1007/978-1-4614-4942-3.  Google Scholar

[7]

D. Colton and L. Päivärinta, The uniqueness of a solution to an inverse scattering problem for electromagnetic waves, Arch. Rational Mech. Anal., 119 (1992), 59-70.  doi: 10.1007/BF00376010.  Google Scholar

[8]

M. Di Cristo and L. Rondi, Examples of exponential instability for inverse inclusion and scattering problems, Inverse Problems, 19 (2003), 685-701.  doi: 10.1088/0266-5611/19/3/313.  Google Scholar

[9]

H. W. Engl, M. Hanke and A. Neubauer, Regularization of Inverse Problems vol. 375 of Mathematics and its Applications, Kluwer Academic Publishers Group, Dordrecht, 1996.  Google Scholar

[10]

L. D. Faddeev, Increasing solutions of the Schrödinger equation, Sov. Phys. , Dokl. , 1033-1035, Translation from Dokl. Akad. Nauk SSSR, 165 (1965), 514-517. Google Scholar

[11]

J. Flemming, Generalized Tikhonov Regularization and Modern Convergence Rate Theory in Banach spaces Shaker, 2012. Google Scholar

[12]

J. Flemming and M. Hegland, Convergence rates in $\ell^1$-regularization when the basis is not smooth enough, Appl. Anal., 94 (2015), 464-476.  doi: 10.1080/00036811.2014.886106.  Google Scholar

[13]

M. Grasmair, Generalized Bregman distances and convergence rates for non-convex regularization methods, Inverse Problems 26 (2010), 115014, 16pp. doi: 10.1088/0266-5611/26/11/115014.  Google Scholar

[14]

P. Hähner, A periodic Faddeev-type solution operator, J. Differential Equations, 128 (1996), 300-308.  doi: 10.1006/jdeq.1996.0096.  Google Scholar

[15]

P. Hähner, On Acoustic, Electromagnetic, and Elastic Scattering Problems in Inhomogenous Media, Habilitation thesis, Georg-August Universität, Göttingen, http://webdoc.sub.gwdg.de/ebook/e/2000/mathe-goe/haehner.pdf, 1998 Google Scholar

[16]

P. Hähner, Stability of the inverse electromagnetic inhomogeneous medium problem, Inverse Problems, 16 (2000), 155-174.  doi: 10.1088/0266-5611/16/1/313.  Google Scholar

[17]

P. Hähner and T. Hohage, New stability estimates for the inverse acoustic inhomogeneous medium problem and applications, SIAM J. Math. Anal., 33 (2001), 670-685.  doi: 10.1137/S0036141001383564.  Google Scholar

[18]

B. HofmannB. KaltenbacherC. Pöschl and O. Scherzer, A convergence rates result for Tikhonov regularization in Banach spaces with non-smooth operators, Inverse Problems, 23 (2007), 987-1010.  doi: 10.1088/0266-5611/23/3/009.  Google Scholar

[19]

T. Hohage and F. Weidling, Verification of a variational source condition for acoustic inverse medium scattering problems, Inverse Problems 31 (2015), 075006, 14pp. doi: 10.1088/0266-5611/31/7/075006.  Google Scholar

[20]

M. I. Isaev and R. G. Novikov, New global stability estimates for monochromatic inverse acoustic scattering, SIAM J. Math. Anal., 45 (2013), 1495-1504.  doi: 10.1137/120897833.  Google Scholar

[21]

M. I. Isaev and R. G. Novikov, Effectivized Hölder-logarithmic stability estimates for the Gel'fand inverse problem, Inverse Problems 30 (2014), 095006, 18pp. doi: 10.1088/0266-5611/30/9/095006.  Google Scholar

[22]

V. IsakovR.-Y. Lai and J.-N. Wang, Increasing stability for the conductivity and attenuation coefficients, SIAM J. Math. Anal., 48 (2016), 569-594.  doi: 10.1137/15M1019052.  Google Scholar

[23]

N. Mandache, Exponential instability in an inverse problem for the Schrödinger equation, Inverse Problems, 17 (2001), 1435-1444.  doi: 10.1088/0266-5611/17/5/313.  Google Scholar

[24]

R. G. Novikov, A multidimensional inverse spectral problem for the equation −∆ψ + (v(x) − Eu(x))ψ = 0, Funktsional. Anal. i Prilozhen., 22 (1988), 11–22, 96, URLhttp://dx.doi.org/10.1007/BF01077418. doi: 10.1007/BF0107741.  Google Scholar

[25]

P. Ola and E. Somersalo, Electromagnetic inverse problems and generalized Sommerfeld potentials, SIAM J. Appl. Math., 56 (1996), 1129-1145.  doi: 10.1137/S0036139995283948.  Google Scholar

[26]

T. Schuster, B. Kaltenbacher, B. Hofmann and K. S. Kazimierski, Regularization Methods in Banach Spaces vol. 10 of Radon Series on Computational and Applied Mathematics, Walter de Gruyter GmbH & Co. KG, Berlin, 2012. doi: 10.1515/9783110255720.  Google Scholar

[27]

P. Stefanov, Stability of the inverse problem in potential scattering at fixed energy, Ann. Inst. Fourier (Grenoble), 40 (1990), 867-884 (1991).  doi: 10.5802/aif.1239.  Google Scholar

[28]

J. Sylvester and G. Uhlmann, A global uniqueness theorem for an inverse boundary value problem, Ann. of Math. (2), 125 (1987), 153-169.  doi: 10.2307/1971291.  Google Scholar

[29]

G. Uhlmann, Electrical impedance tomography and Calderón's problem, Inverse Problems 25 (2009), 123011, 39pp. doi: 10.1088/0266-5611/25/12/123011.  Google Scholar

[30]

F. Werner and T. Hohage, Convergence rates in expectation for Tikhonov-type regularization of inverse problems with Poisson data, Inverse Problems 28 (2012), 104004, 15pp. doi: 10.1088/0266-5611/28/10/104004.  Google Scholar

show all references

References:
[1]

G. Alessandrini, Stable determination of conductivity by boundary measurements, Appl. Anal., 27 (1988), 153-172.  doi: 10.1080/00036818808839730.  Google Scholar

[2]

S. W. Anzengruber, B. Hofmann and R. Ramlau, On the interplay of basis smoothness and specific range conditions occurring in sparsity regularization, Inverse Problems 29 (2013), 125002, 21pp. doi: 10.1088/0266-5611/29/12/125002.  Google Scholar

[3]

M. Burger, J. Flemming and B. Hofmann, Convergence rates in $\ell^1$-regularization if the sparsity assumption fails, Inverse Problems 29 (2013), 025013, 16pp. doi: 10.1088/0266-5611/29/2/025013.  Google Scholar

[4]

A. -P. Calderón, On an inverse boundary value problem, in Seminar on Numerical Analysis and its Applications to Continuum Physics (Rio de Janeiro, 1980), Soc. Brasil. Mat. , Rio de Janeiro, 1980, 65-73. Google Scholar

[5]

P. Caro, Stable determination of the electromagnetic coefficients by boundary measurements, Inverse Problems 26 (2010), 105014, 25pp. doi: 10.1088/0266-5611/26/10/105014.  Google Scholar

[6]

D. Colton and R. Kress, Inverse Acoustic and Electromagnetic Scattering Theory vol. 93 of Applied Mathematical Sciences, 3rd edition, Springer, New York, 2013. doi: 10.1007/978-1-4614-4942-3.  Google Scholar

[7]

D. Colton and L. Päivärinta, The uniqueness of a solution to an inverse scattering problem for electromagnetic waves, Arch. Rational Mech. Anal., 119 (1992), 59-70.  doi: 10.1007/BF00376010.  Google Scholar

[8]

M. Di Cristo and L. Rondi, Examples of exponential instability for inverse inclusion and scattering problems, Inverse Problems, 19 (2003), 685-701.  doi: 10.1088/0266-5611/19/3/313.  Google Scholar

[9]

H. W. Engl, M. Hanke and A. Neubauer, Regularization of Inverse Problems vol. 375 of Mathematics and its Applications, Kluwer Academic Publishers Group, Dordrecht, 1996.  Google Scholar

[10]

L. D. Faddeev, Increasing solutions of the Schrödinger equation, Sov. Phys. , Dokl. , 1033-1035, Translation from Dokl. Akad. Nauk SSSR, 165 (1965), 514-517. Google Scholar

[11]

J. Flemming, Generalized Tikhonov Regularization and Modern Convergence Rate Theory in Banach spaces Shaker, 2012. Google Scholar

[12]

J. Flemming and M. Hegland, Convergence rates in $\ell^1$-regularization when the basis is not smooth enough, Appl. Anal., 94 (2015), 464-476.  doi: 10.1080/00036811.2014.886106.  Google Scholar

[13]

M. Grasmair, Generalized Bregman distances and convergence rates for non-convex regularization methods, Inverse Problems 26 (2010), 115014, 16pp. doi: 10.1088/0266-5611/26/11/115014.  Google Scholar

[14]

P. Hähner, A periodic Faddeev-type solution operator, J. Differential Equations, 128 (1996), 300-308.  doi: 10.1006/jdeq.1996.0096.  Google Scholar

[15]

P. Hähner, On Acoustic, Electromagnetic, and Elastic Scattering Problems in Inhomogenous Media, Habilitation thesis, Georg-August Universität, Göttingen, http://webdoc.sub.gwdg.de/ebook/e/2000/mathe-goe/haehner.pdf, 1998 Google Scholar

[16]

P. Hähner, Stability of the inverse electromagnetic inhomogeneous medium problem, Inverse Problems, 16 (2000), 155-174.  doi: 10.1088/0266-5611/16/1/313.  Google Scholar

[17]

P. Hähner and T. Hohage, New stability estimates for the inverse acoustic inhomogeneous medium problem and applications, SIAM J. Math. Anal., 33 (2001), 670-685.  doi: 10.1137/S0036141001383564.  Google Scholar

[18]

B. HofmannB. KaltenbacherC. Pöschl and O. Scherzer, A convergence rates result for Tikhonov regularization in Banach spaces with non-smooth operators, Inverse Problems, 23 (2007), 987-1010.  doi: 10.1088/0266-5611/23/3/009.  Google Scholar

[19]

T. Hohage and F. Weidling, Verification of a variational source condition for acoustic inverse medium scattering problems, Inverse Problems 31 (2015), 075006, 14pp. doi: 10.1088/0266-5611/31/7/075006.  Google Scholar

[20]

M. I. Isaev and R. G. Novikov, New global stability estimates for monochromatic inverse acoustic scattering, SIAM J. Math. Anal., 45 (2013), 1495-1504.  doi: 10.1137/120897833.  Google Scholar

[21]

M. I. Isaev and R. G. Novikov, Effectivized Hölder-logarithmic stability estimates for the Gel'fand inverse problem, Inverse Problems 30 (2014), 095006, 18pp. doi: 10.1088/0266-5611/30/9/095006.  Google Scholar

[22]

V. IsakovR.-Y. Lai and J.-N. Wang, Increasing stability for the conductivity and attenuation coefficients, SIAM J. Math. Anal., 48 (2016), 569-594.  doi: 10.1137/15M1019052.  Google Scholar

[23]

N. Mandache, Exponential instability in an inverse problem for the Schrödinger equation, Inverse Problems, 17 (2001), 1435-1444.  doi: 10.1088/0266-5611/17/5/313.  Google Scholar

[24]

R. G. Novikov, A multidimensional inverse spectral problem for the equation −∆ψ + (v(x) − Eu(x))ψ = 0, Funktsional. Anal. i Prilozhen., 22 (1988), 11–22, 96, URLhttp://dx.doi.org/10.1007/BF01077418. doi: 10.1007/BF0107741.  Google Scholar

[25]

P. Ola and E. Somersalo, Electromagnetic inverse problems and generalized Sommerfeld potentials, SIAM J. Appl. Math., 56 (1996), 1129-1145.  doi: 10.1137/S0036139995283948.  Google Scholar

[26]

T. Schuster, B. Kaltenbacher, B. Hofmann and K. S. Kazimierski, Regularization Methods in Banach Spaces vol. 10 of Radon Series on Computational and Applied Mathematics, Walter de Gruyter GmbH & Co. KG, Berlin, 2012. doi: 10.1515/9783110255720.  Google Scholar

[27]

P. Stefanov, Stability of the inverse problem in potential scattering at fixed energy, Ann. Inst. Fourier (Grenoble), 40 (1990), 867-884 (1991).  doi: 10.5802/aif.1239.  Google Scholar

[28]

J. Sylvester and G. Uhlmann, A global uniqueness theorem for an inverse boundary value problem, Ann. of Math. (2), 125 (1987), 153-169.  doi: 10.2307/1971291.  Google Scholar

[29]

G. Uhlmann, Electrical impedance tomography and Calderón's problem, Inverse Problems 25 (2009), 123011, 39pp. doi: 10.1088/0266-5611/25/12/123011.  Google Scholar

[30]

F. Werner and T. Hohage, Convergence rates in expectation for Tikhonov-type regularization of inverse problems with Poisson data, Inverse Problems 28 (2012), 104004, 15pp. doi: 10.1088/0266-5611/28/10/104004.  Google Scholar

Table 1.  Comparison between different stability estimates
new Hähner [16]Caro [5] Lai et al [22]
datanear/far fieldfar fieldCauchyCauchy
validitygloballocal anywheregloballocal around $0$
stability of$\sigma, \epsilon$$\sigma, \epsilon$$\sigma, \epsilon, \mu$$\sigma$
norm$H^m$$L^\infty$$H^1$$H^{-s}$
exponent$<1$$1/15$unknown, $<\frac{1}{3}$ $\leq1$
specialstrong norm in image spaceHölder-logarithmic
new Hähner [16]Caro [5] Lai et al [22]
datanear/far fieldfar fieldCauchyCauchy
validitygloballocal anywheregloballocal around $0$
stability of$\sigma, \epsilon$$\sigma, \epsilon$$\sigma, \epsilon, \mu$$\sigma$
norm$H^m$$L^\infty$$H^1$$H^{-s}$
exponent$<1$$1/15$unknown, $<\frac{1}{3}$ $\leq1$
specialstrong norm in image spaceHölder-logarithmic
[1]

Kha Van Huynh, Barbara Kaltenbacher. Some application examples of minimization based formulations of inverse problems and their regularization. Inverse Problems & Imaging, , () : -. doi: 10.3934/ipi.2020074

[2]

Gunther Uhlmann, Jian Zhai. Inverse problems for nonlinear hyperbolic equations. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 455-469. doi: 10.3934/dcds.2020380

[3]

Scipio Cuccagna, Masaya Maeda. A survey on asymptotic stability of ground states of nonlinear Schrödinger equations II. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020450

[4]

Marion Darbas, Jérémy Heleine, Stephanie Lohrengel. Numerical resolution by the quasi-reversibility method of a data completion problem for Maxwell's equations. Inverse Problems & Imaging, 2020, 14 (6) : 1107-1133. doi: 10.3934/ipi.2020056

[5]

Tommi Brander, Joonas Ilmavirta, Petteri Piiroinen, Teemu Tyni. Optimal recovery of a radiating source with multiple frequencies along one line. Inverse Problems & Imaging, 2020, 14 (6) : 967-983. doi: 10.3934/ipi.2020044

[6]

Pierre-Etienne Druet. A theory of generalised solutions for ideal gas mixtures with Maxwell-Stefan diffusion. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020458

[7]

Shenglan Xie, Maoan Han, Peng Zhu. A posteriori error estimate of weak Galerkin fem for second order elliptic problem with mixed boundary condition. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020340

[8]

Gang Bao, Mingming Zhang, Bin Hu, Peijun Li. An adaptive finite element DtN method for the three-dimensional acoustic scattering problem. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020351

[9]

Yi-Hsuan Lin, Gen Nakamura, Roland Potthast, Haibing Wang. Duality between range and no-response tests and its application for inverse problems. Inverse Problems & Imaging, , () : -. doi: 10.3934/ipi.2020072

[10]

Jia Cai, Guanglong Xu, Zhensheng Hu. Sketch-based image retrieval via CAT loss with elastic net regularization. Mathematical Foundations of Computing, 2020, 3 (4) : 219-227. doi: 10.3934/mfc.2020013

[11]

Reza Chaharpashlou, Abdon Atangana, Reza Saadati. On the fuzzy stability results for fractional stochastic Volterra integral equation. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020432

[12]

Wenbin Li, Jianliang Qian. Simultaneously recovering both domain and varying density in inverse gravimetry by efficient level-set methods. Inverse Problems & Imaging, , () : -. doi: 10.3934/ipi.2020073

[13]

Xin-Guang Yang, Lu Li, Xingjie Yan, Ling Ding. The structure and stability of pullback attractors for 3D Brinkman-Forchheimer equation with delay. Electronic Research Archive, 2020, 28 (4) : 1395-1418. doi: 10.3934/era.2020074

[14]

Chao Xing, Jiaojiao Pan, Hong Luo. Stability and dynamic transition of a toxin-producing phytoplankton-zooplankton model with additional food. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2020275

[15]

A. M. Elaiw, N. H. AlShamrani, A. Abdel-Aty, H. Dutta. Stability analysis of a general HIV dynamics model with multi-stages of infected cells and two routes of infection. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020441

[16]

Hua Qiu, Zheng-An Yao. The regularized Boussinesq equations with partial dissipations in dimension two. Electronic Research Archive, 2020, 28 (4) : 1375-1393. doi: 10.3934/era.2020073

[17]

Thomas Bartsch, Tian Xu. Strongly localized semiclassical states for nonlinear Dirac equations. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 29-60. doi: 10.3934/dcds.2020297

[18]

Lorenzo Zambotti. A brief and personal history of stochastic partial differential equations. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 471-487. doi: 10.3934/dcds.2020264

[19]

Hua Chen, Yawei Wei. Multiple solutions for nonlinear cone degenerate elliptic equations. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2020272

[20]

Fabio Camilli, Giulia Cavagnari, Raul De Maio, Benedetto Piccoli. Superposition principle and schemes for measure differential equations. Kinetic & Related Models, , () : -. doi: 10.3934/krm.2020050

2019 Impact Factor: 1.373

Metrics

  • PDF downloads (71)
  • HTML views (156)
  • Cited by (7)

Other articles
by authors

[Back to Top]